Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 189, NWS Nashville, TN

May 24, 2011Davidson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 24, 2011, 4:39 AM CDT for Davidson County, Tennessee. It was in force for 36 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2011, 4:39 AM CDT (09:39 UTC)
Expired
May 24, 2011, 5:15 AM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Davidson County, TN

The radar

The Nashville radar (KOHX), 19 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 4:50 AM CDTTSTM WND DMG2 E Nashville, TNEAST NASHVILLE...40+ TREES DOWN. NUMEROUS POWERPOLES DOWN.
May 24, 4:55 AM CDTTSTM WND GST 654 Ne Nashville, TNNEAR OPRY MILLS
May 24, 4:55 AM CDTHAIL 1.254 Ne Nashville, TNNEAR OPRY MILLS
May 24, 4:57 AM CDTTSTM WND DMGLakewood, TNSTRONG WINDS KNOCKED DOWN ABOUT A DOZEN TREES NEAR HADLEY MIDDLE SCHOOL AND THE OLD HICKORY GOLF CLUB.
May 24, 5:00 AM CDTTSTM WND DMG6 Ne Nashville, TNTREES DOWN IN MADISON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1402 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WUUS54 KOHX 240939
SVROHX
TNC037-241015-
/O.NEW.KOHX.SV.W.0189.110524T0939Z-110524T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
439 AM CDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DAVIDSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 515 AM CDT

* AT 438 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS NEAR BELLE MEADE...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NASHVILLE...
  LP FIELD...
  LAKEWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3635 8683 3629 8667 3620 8658 3606 8681
      3614 8694
TIME...MOT...LOC 0939Z 226DEG 34KT 3613 8685

$$

21
1 follow-up statement
081 
WWUS54 KOHX 240947
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
447 AM CDT TUE MAY 24 2011

TNC037-241015-
/O.CON.KOHX.SV.W.0189.000000T0000Z-110524T1015Z/
DAVIDSON TN-
447 AM CDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
DAVIDSON COUNTY UNTIL 515 AM CDT...

AT 446 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
NASHVILLE...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKEWOOD AROUND 500 AM CDT.

LAT...LON 3635 8683 3629 8667 3620 8658 3606 8681
      3614 8694
TIME...MOT...LOC 0948Z 226DEG 34KT 3617 8676

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:37 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 24, 3:37 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
337 AM CDT TUE MAY 24 2011

.DISCUSSION...
AIRMASS ACROSS THE REGION REMAINS PLENTY UNSTABLE WITH ANALYSIS
SHOWING WARM FRONT HOLDING ACROSS THE OH VALLEY. ALOFT...ML/UL
LOWS/TROFS REMAIN ACROSS THE DESERT SOUTHWEST...LEAVING WEST/SOUTHWEST
FLOW CONTINUING OVER THE MID-SOUTH. CONVECTION CONTINUES TO FIRE
NEAR/AHEAD OF SFC LOW/BOUNDARY IN THE PLAINS AND RIDE EASTWARD IN
ML FLOW. ADDITIONAL DEVELOPMENT OCCURRING ACROSS THE SOUTH CWA
NEAR POSITIVE FLUX AND POTENTIAL TEMP MAX...WHICH WILL CONTINUE
NORTHWARD THIS MORNING.

SAME GENERAL TYPE OF WX EXPECTED TODAY THRU WED AS SFC/UPPER LOWS
ADVANCE TO NEAR MCI VICINITY 00Z THU. WARM FRONT WILL REMAIN WELL
NORTH AS TRAILING COLD FRONT MOVES OUT OF THE PLAINS. BY 00Z FRI
SFC/UPPER LOWS EXPECTED TO BE JUST NORTH OF THE CWA WITH COLD
FRONT JUST WEST...BUT IT IS WEAKENING. ML/UL TROFS DO SWING BY
EARLY THU NIGHT BUT FRONTAL BOUNDARY SEEMS TO WASH OUT AS NEXT
SFC LOW FORMS IN THE SOUTHERN PLAINS EARLY FRI. ULTIMATELY TREND
FOR ISO-SCT SHWRS/STORMS...SOME STRONG TO SEVERE...WILL CONTINUE
TODAY-TOMORROW.

DEEPER MOISTURE WILL MOVE IN WED NIGHT/THU AHEAD OF SFC/UL LOWS.
INCREASE IN FORCING/DEEP MOISTURE EXPECTED TO ALSO INCREASE TSTORM
COVERAGE AFTER MIDNIGHT AND ON INTO THU AS THE FEATURES PASS.
THERMODYNAMIC PARAMETERS STAY ON HIGHER SIDE AND AGAIN SEVERE
STORMS ARE POSSIBLE...ESPECIALLY WEST OF I-65.

ML/UL FLOW REMAINS MORE WESTERLY FRI-SAT AS CLOSED LOWS CROSS THE
NORTHERN PLAINS/GREAT LAKES. THIS WILL KEEP A WEAK FRONTAL BOUNDARY
JUST NORTHWEST WHICH COMBINED WITH WEAK MOISTURE SOURCE MAY BRING
A FEW AREA STORMS LATE FRI NIGHT/SAT.

ML/UL RIDGES FINALLY BUILD IN ON SUN AND REMAINS STRONG INTO EARLY
WEEK. A ROUGE STORM OR TWO MAY FORM IN STRONG AFTERNOON HEATING
BUT THE MID-STATE WILL REMAIN DRY BY IN LARGE INTO TUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      86  68  88  69 /  40  10  20  60
CLARKSVILLE    85  66  85  68 /  40  20  30  60
CROSSVILLE     82  63  85  66 /  40  10  20  20
COLUMBIA       88  68  88  69 /  30  10  20  60
LAWRENCEBURG   88  67  87  68 /  30  10  20  60
WAVERLY        86  67  87  69 /  40  20  30  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

07
Hazardous weather outlook, May 23, 10:08 PM CDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1008 PM CDT MON MAY 23 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-250315-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1008 PM CDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...REST OF TONIGHT...

STORMS OVER NORTHERN ARKANSAS ARE EXPECTED TO MOVE INTO MIDDLE
TENNESSEE LATE TONIGHT...A FEW OF WHICH MAY BECOME SEVERE WITH
DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS. SOME PARTS OF
MIDDLE TENNESSEE HAVE RECEIVED LOCALLY HEAVY RAINFALL OVER THE
LAST FEW DAYS...AND ANY HEAVY RAINS THAT FALL IN THESE LOCATIONS
WILL LIKELY CAUSE PONDING OF WATER IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP TUESDAY AND
WEDNESDAY AS THE WEATHER PATTERN CHANGES VERY LITTLE. THE CHANCE
FOR THUNDERSTORMS AND SEVERE WEATHER WILL INCREASE LATE WEDNESDAY
THROUGH THURSDAY AS A COLD FRONT APPROACHES.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED AT TIMES OF ACTIVE
WEATHER FROM LATE TONIGHT THROUGH THURSDAY.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Special weather statement, May 24, 2:34 AM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
234 AM CDT TUE MAY 24 2011

TNZ093-240800-
WAYNE-
234 AM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE COUNTY...

AT 228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF OLIVE HILL...OR 13 MILES EAST OF
SAVANNAH...MOVING EAST NORTHEAST AT 35 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

21
Special weather statement, May 24, 3:30 AM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
330 AM CDT TUE MAY 24 2011

TNZ057-058-060-240900-
HICKMAN-LEWIS-MAURY-
330 AM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...LEWIS AND MAURY
COUNTIES...

AT 328 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF HOHENWALD...MOVING NORTHEAST
AT 35 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

21
Special weather statement, May 24, 4:26 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
426 AM CDT TUE MAY 24 2011

TNZ024-025-057-241015-
DICKSON-HICKMAN-HUMPHREYS-
426 AM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...HICKMAN AND HUMPHREYS
COUNTIES...

AT 424 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF DICKSON...MOVING NORTHEAST
AT 35 MPH.

PEOPLE IN EASTERN HUMPHREYS...NORTHEASTERN HICKMAN AND WESTERN
DICKSON COUNTIES...INCLUDING THE CITIES OF DICKSON AND BURNS...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:14 PM CDTSevere Thunderstorm WarningOHXBenton, Hickman, Humphreys, Perry31 min
May 23, 7:50 PM CDTSevere Thunderstorm WarningOHXHickman, Perry, Wayne25 min
May 23, 7:57 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys33 min
May 24, 3:04 AM CDTSevere Thunderstorm WarningOHXWayne26 min
May 24, 4:59 AM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson31 min
May 24, 5:14 AM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner31 min
May 24, 5:19 AM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale, Wilson26 min
May 24, 5:39 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Sumner, Trousdale36 min
May 24, 12:40 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale35 min
May 24, 12:45 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale30 min
May 24, 1:07 PM CDTTornado WarningOHXJackson, Macon, Smith, Trousdale23 min
May 24, 1:23 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner26 min
May 24, 1:31 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith29 min
May 24, 2:00 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton30 min
May 24, 2:32 PM CDTSevere Thunderstorm WarningOHXOverton, Pickett28 min
May 24, 2:56 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett34 min
May 24, 3:19 PM CDTSevere Thunderstorm WarningOHXFentress26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.